Thunderstorm Wind, Dallam
- When
- August 1, 5:32 PM CST
- Where
- Dallam County, 2.07 mi N of Texline
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.410, -103.020
A surface boundary moved south to near Interstate 40 by early afternoon of August 1st. This boundary moved northward to near the Canadian River Valley by early evening and became a focus for thunderstorms initially near Channing and then near Canadian.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A surface boundary moved south to near Interstate 40 by early afternoon of August 1st. This boundary moved northward to near the Canadian River Valley by early evening and became a focus for thunderstorms initially near Channing and then near Canadian. Another cluster of thunderstorms moved eastward from northeast New Mexico and into the western Oklahoma Panhandle and far northwest Texas Panhandle during the early evening. These two large clusters of storms produced outflow boundaries that collided over the central Texas Panhandle and this collision caused more thunderstorms to develop. There were several severe wind gusts, mainly in the central Texas Panhandle from Borger to Pampa. A couple of severe wind gusts occurred outside of thunderstorms in areas of showers where rain was being evaporated under the cloud deck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 1, 4:36 PM CST, 56 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
536 PM CDT Thu Aug 1 2024
...New AVIATION...
.SHORT TERM ...
(This evening through Friday night)
Issued at 235 PM CDT Thu Aug 1 2024
Latest satellite and ground observations where showing a still
present boundary stalled over the south central Panhandles this
afternoon. This boundary will factor into the expect activity
today as it severs to be the starting point of development across
the central portions of the Panhandles late this afternoon and
early evening. Meanwhile in the northern portions of the
Panhandles, activity will more likely come from mountains to our
west later this evening as upper-level flow from the trough pushes
them into the area. In terms of severe potential, the better
ingredients look to be more settled in the northeastern Panhandles
where MLCAPE could reach above 3000 J/kg. However, latest model
soundings have begun to see a lack of shear across a majority of
the Panhandle that will inhibit storms from becoming organized
enough to take full advantage of the CAPE. Still, hail up to 1
inch can occur alongside 60 mph wind gusts, but the winds will be
the more likely threat. On the other side of this, a secondary
threat may present itself in the form of localized flooding. As it
stands, models are expecting PWAT values around 1.25 to 1.5 inches
alongside what could be very slow moving storm motions. This
combination of the could lead to localize areas receiving greater
than an inch of precipitation in a short amount of time with some
places up north maybe even seeing values closer to 2 inches.
Storms do look to die off as we head into the overnight hours.
However, another round of activity will look to follow for Friday
as the upper-level trough keeps the present 500mb high further
west for the day. In terms of severe, the potential is roughly the
same as today, albeit with latest CAMs suggesting slightly better
shear present. Regardless, this stretch of more active weather
will help give the Panhandle a slight cool off with many locations
finally ending their streak of triple digit weather. The only
exception to this may be our more terrain base locations like the
Palo Duro Canyon as the features could easily see the apparent
temperatures near advisory criteria.
Scoleri
&&
.LONG TERM ...
(Saturday through next Wednesday)
Issued at 235 PM CDT Thu Aug 1 2024
The axis of high pressure continues to progress westward and
expand across the CONUS through the extended. It's propagation
will allow for some northerly flow this weekend. By the start of
the new week, it's expansion will cause heights to rise over the
area. It won't be until perhaps Friday where we could see another
frontal boundary deliver some relief to the overall temperature
profiles; however, this would not be a drastic pattern change. The
current climate outlooks keep the combined Panhandles hot with
some above average precipitation chances if the system 7 days out
proves to verify and bring forth PoPs to much of the area. Only
time will tell, of course.
This weekend, winds behind the boundary will be light and
southeasterly. High temperatures are still forecast to decrease
slightly across the area, bringing temporary relief to the CWA
before the start of the new week. There is still a chance we could
reach 100 degrees here in Amarillo and surrounding areas
according to some mid range model guidance. However, forecasted
850 mb temperatures do not support triple digit temperatures to
generate at the surface. Therefore, surface temperatures have
been left unchanged from the NBM guidance. The only fix was to
the Palo Duro Canyon, since temperatures and heat indices are
expected to exceed 100 degrees due to the light southeasterly
winds and 60's dewpoints forecasted.
The return of hot >100 degree temperatures is anticipated by
Monday next week area wide. They are expected to remain in place
and even increase slightly towards the middle of the week. Many
places may be in contention for heat related products once again.
PoPs are absent from the forecast until next Friday.
Rangel
&&
.AVIATION...
(00Z TAFS)
Issued at 533 PM CDT Thu Aug 1 2024
Thunderstorms are expected to affect DHT and GUY this evening.
Strong gusty winds will be possible with these storms. Storms
should fall apart shortly after midnight. Skies are expected to
remain VFR outside of thunderstorms. Winds are expected to be from
the north behind an outflow boundary from the storms moving across
the northern CWA overnight. Winds will then swing around to the
south and southeast Friday morning at 10 to 15 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 72 99 72 96 / 20 20 20 10
Beaver OK 69 95 67 91 / 30 10 20 10
Boise City OK 65 94 66 93 / 40 30 20 10
Borger TX 73 102 73 99 / 30 20 30 10
Boys Ranch TX 70 100 72 99 / 40 20 30 10
Canyon TX 70 99 70 96 / 20 20 20 10
Clarendon TX 72 99 71 96 / 10 20 20 10
Dalhart TX 66 96 67 96 / 40 20 20 10
Guymon OK 67 95 67 92 / 40 20 30 10
Hereford TX 70 101 69 99 / 20 10 20 10
Lipscomb TX 72 97 69 93 / 30 20 20 10
Pampa TX 70 98 69 93 / 20 20 30 10
Shamrock TX 73 99 70 96 / 10 20 20 10
Wellington TX 73 102 71 99 / 10 10 10 10
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ003>005-008>010-
015-019-020.
Excessive Heat Warning until 8 PM CDT this evening for TXZ317.
OK...Heat Advisory until 8 PM CDT this evening for OKZ003.
&&
SHORT TERM...11
LONG TERM....55
AVIATION...15Hazardous Weather Outlook National Weather Service Amarillo TX 246 PM CDT Thu Aug 1 2024 OKZ001>003-TXZ001>020-317-020800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 246 PM CDT Thu Aug 1 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms are expected to develop this afternoon and evening with best chances focused in the northern Panhandles. Storms do have the potential to turn severe, with the main threat being hail up to an inch in size and wind gusts of 60 mph. Localized flooding may also be present with storms in the north as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Potential for more showers and thunderstorm Friday and Saturday with isolated storms becoming strong to severe. Otherwise, concerns will once again turn to heat for the start of next week as multiple locations look to be in the triple digits. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT Thu Aug 1 2024
TXZ005-010-012230-
Hemphill TX-Lipscomb TX-
454 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIPSCOMB AND
NORTHEASTERN HEMPHILL COUNTIES THROUGH 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Lake Marvin, or 16 miles east of Canadian, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Higgins, Glazier, and Lake Marvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3581 10017 3601 10029 3613 10003 3610 10000
3587 10000
TIME...MOT...LOC 2154Z 320DEG 13KT 3598 10011
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CORSpecial Weather Statement
National Weather Service Amarillo TX
556 PM CDT Thu Aug 1 2024
TXZ006-011-012330-
Hartley TX-Oldham TX-
556 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OLDHAM AND EASTERN
HARTLEY COUNTIES THROUGH 630 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm over
Channing, or 24 miles southwest of Dumas, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hartley and Channing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3602 10216 3563 10216 3555 10244 3587 10275
TIME...MOT...LOC 2255Z 151DEG 15KT 3568 10233
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
LGThe Amarillo radar (KAMA), 176 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
7 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211989, 1211990, 1211991, 1211992, 1211993, 1211994, 1211995.